Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 31, 2009, 8:34 PM CDT for Gove County, Kansas. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2009, 8:34 PM CDT (01:34 UTC)
- Expired
- Jul 31, 2009, 9:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Gove County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 8:41 PM CDT | HAIL 1.25 | 17 Sse Gove, KS | BROKEN WINDOWS IN HOUSE |
| Jul 31, 8:42 PM CDT | TORNADO | 12 S Gove, KS | STORM CHASER REPORTS BRIEF TORNADO TOUCHED DOWN..HAS LIFTED BUT RAPID LOW CLOUD ROTATION STILL EXISTS. REPORT RECEIVED VIA SPOTTERNETWORK. ...CORRECTED FOR LOCATION... |
| Jul 31, 8:44 PM CDT | TORNADO | 15 Sse Gove, KS | STORM CHASER REPORTS A SECOND TOUCHDOWN FOR ABOUT 80 SECONDS. ...CORRECTED FOR LOCATION... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KGLD 010134
TORGLD
KSC063-010200-
/O.NEW.KGLD.TO.W.0026.090801T0134Z-090801T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM CDT FRI JUL 31 2009
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 900 PM CDT
* AT 833 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
OVER EXTREME SOUTH CENTRAL GOVE COUNTY...OR 15 MILES NORTH OF
DIGHTON...MOVING SOUTHEAST AT 15 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.
&&
LAT...LON 3871 10053 3881 10048 3869 10028 3869 10029
3869 10051
TIME...MOT...LOC 0134Z 305DEG 14KT 3870 10045
$$
FOLTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 31, 4:00 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 31, 4:00 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT FRI JUL 31 2009 .DISCUSSION... 224 PM MDT FRI JUL 31 2009 FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND OVERNIGHT. DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT. HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR VALUES ARE GREATER. THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND INTO SOUTHERN CANADA BY THE END OF NEXT WEEK. WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER FOCUS AS THAT TIME PERIOD NEARS. LOCKHART && .AVIATION... 1115 AM MDT FRI JUL 31 2009 FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY HAZARDS. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 31, 3:28 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT FRI JUL 31 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE WITH ANY INTENSE/LONGER-LIVED SUPERCELLS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
In the hours before
Local storm report, Jul 31, 7:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 2 N TRAER 39.96N 100.65W
07/31/2009 M61 MPH DECATUR KS TRAINED SPOTTER
&&
GJGLocal storm report, Jul 31, 8:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL NORTON 39.84N 99.89W
07/31/2009 E1.75 INCH NORTON KS LAW ENFORCEMENT
&&
GJGLocal storm report, Jul 31, 8:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 9 S GOVE 38.83N 100.49W
07/31/2009 E1.25 INCH GOVE KS STORM CHASER
REPORT RECEIVED FROM SPOTTERNETWORK
&&
GJGLocal storm report, Jul 31, 8:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 10 S GOVE 38.81N 100.49W
07/31/2009 M1.50 INCH GOVE KS STORM CHASER
REPORT RECEIVED FROM SPOTTERNETWORK
&&
GJGLocal storm report, Jul 31, 8:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL NORTON 39.84N 99.89W
07/31/2009 E2.00 INCH NORTON KS PUBLIC
KSN TELEVISION RELAYED RECEIVED REPORT FROM PUBLIC OF
2.25 INCH HAIL IN NORTON
&&
GJGLocal storm report, Jul 31, 8:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 13 S GOVE 38.77N 100.49W
07/31/2009 E1.50 INCH GOVE KS STORM CHASER
REPORT RECEIVED FROM SPOTTERNETWORK
&&
GJGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 63 min |
| Jul 31, 7:41 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 64 min |
| Jul 31, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 61 min |
| Jul 31, 7:47 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 58 min |
| Jul 31, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 62 min |
| Jul 31, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 48 min |
| Jul 31, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 54 min |
| Jul 31, 8:53 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 35 min |
| Jul 31, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 49 min |
| Jul 31, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 35 min |
| Jul 31, 9:25 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 20 min |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.